Hail, Benton
- When
- March 23, 4:31 PM CST
- Where
- Benton County, 4 mi E of Maysville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.400, -94.508
Strong thunderstorms developed across northwestern Arkansas during the afternoon and evening hours of the 23rd, as a cold front moved slowly into the area. The strongest thunderstorms produced hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong thunderstorms developed across northwestern Arkansas during the afternoon and evening hours of the 23rd, as a cold front moved slowly into the area. The strongest thunderstorms produced hail up to penny size. Locally heavy rainfall as a result of multiple rounds of thunderstorms developing along the slow-moving front, and spreading over the same areas, resulted in some flash flooding during the morning hours of the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 23, 1:11 PM CST, 3 hours 20 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
211 PM CDT Thu Mar 23 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Thru Friday)
Issued at 211 PM CDT Thu Mar 23 2023
Potential for severe weather and heavy rain/flooding over the next
24 hours will be main point of emphasis and concern for this
forecast.
A slow-moving and southward-sagging cold front was detected on INX
radar just south of Tulsa and the I-44 corridor early this
afternoon. The boundary should continue south thru the night
tonight, though progress should slow some this afternoon before
possibly getting some shove to the south by rain-cooled air from
convection later. By 12Z Friday morning, the front should be
close to the Red River. Shower coverage has increased over the
past hour, indicative of what's to come. Storms should begin
developing by mid-afternoon along/near the front and on the cool
side as well. Storms that can stay near/south of the front will
pose the greatest severe threat thru the afternoon and into the
early evening. Trends in the CAM data today focus the greatest
threat from east-central OK northeast to far NW AR. Instability of
1k-2k j/kg and strong shear aloft (60-70kts at H5) indicate
potential of supercell development with initial more discrete
cells with very large hail the main threat. Veered and relatively
weak low-level flow in the warm sector (due to lack of pronounced
cyclogenesis) and a tendency for the southward-moving front to
undercut storms with time will limit the tornado threat. As we
head into the evening, upscale growth into one or more larger
storm clusters is expected, mainly on the cool side of the
advancing front, with the threat transitioning toward heavy
rainfall and flooding as multiple rounds of storms track over the
same general areas. Overall, the going theme of widespread 1 to 3
inch amounts with locally 4 to 5 inches possible is on track, with
a subtle southward shift due to a slightly more aggressive
frontal push. PWATs are expected to be as much as an inch above
normal for this time of year (~1.5"), so the environment is
favorable for heavy rainfall. The previous shift expanded the
going flood watch south a bit, and this will continue on
unchanged.
A secondary uptick in severe potential is possible after midnight
mainly across southeast Oklahoma with the approach of an upper
shortwave trough and surface low. Damaging winds and some hail
will be the primary threats, with this activity most likely to
stay just to the cool side of the front. The surface low will lift
northeast from across AR on Friday, with a trailing front sweeping
east. The latest 12Z hi-res EC and HRRR develop early afternoon
storms on the eastern fringe or just east of the forecast area
over western AR, with storms expected to mature off to the east of
our area, thus a limited severe threat here with a greater threat
farther east into AR on Friday afternoon. An isolated lightning
strike or two can't be ruled out from showers that develop
underneath the northeastward advancing upper low across northeast
OK during the afternoon as well.
Lacy
&&
.LONG TERM...
(Friday night through Thursday)
Issued at 211 PM CDT Thu Mar 23 2023
The remainder of the forecast will be largely uneventful and
cooler, especially compared to the recent warmer and more humid
weather. An upper wave will slide by to our north on Sunday and
could bring a few showers near the KS/MO borders. Toward the
middle of next week, southerly winds and moisture returns ahead of
the next storm system. Rain and storm chances will ramp back up
then.
Lacy
&&
.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Thu Mar 23 2023
VFR/MVFR cigs will continue to lower this TAF period with IFR
cigs prevailing later in the period at all sites. A slow moving
cold front continues to move SE across the area, with N winds
prevailing through the period at the NE OK sites. Areal coverage
of storms will be confined to the vicinity of the cold front,
which will prevail across the NE OK sites from this afternoon into
the late evening, with the axis of showers/storms impacting the
SE OK and NW AR mainly after 00z.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 47 55 39 63 / 90 60 10 10
FSM 61 67 47 69 / 90 100 10 0
MLC 57 65 43 69 / 100 80 10 0
BVO 42 53 35 61 / 70 60 10 10
FYV 55 66 42 65 / 100 100 20 10
BYV 53 63 44 62 / 100 100 30 10
MKO 52 61 42 63 / 100 80 10 0
MIO 46 55 40 58 / 100 70 20 10
F10 50 60 40 64 / 100 70 10 0
HHW 63 71 46 70 / 70 90 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday evening for OKZ057-058-060>076.
AR...Flood Watch through Friday evening for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...30
LONG TERM....30
AVIATION...23Hazardous Weather Outlook National Weather Service Tulsa OK 503 PM CDT Thu Mar 23 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-241030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 503 PM CDT Thu Mar 23 2023 ...FLOODING AND SEVERE WEATHER THREATS CONTINUE OVERNIGHT... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. TORNADO. RISK...Limited. AREA...South of Interstate 44 in Eastern Oklahoma and northwest Arkansas. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. AREA AT GREATEST RISK...Along and south of Interstate 44. FLASH FLOOD. RISK...Elevated. AREA...Along and south of Interstate 44. ONSET...Ongoing. DISCUSSION... Numerous thunderstorms are ongoing this afternoon and will persist into the overnight hours as a cold front moves slowly southward. Severe storms will remain possible into the early morning hours on Friday with large hail the primary threat. A risk of tornadoes and locally damaging winds will be present with storms that persist south of the slow moving cold front. Additionally, areas of heavy rainfall have already occurred this afternoon and additional rainfall this evening and overnight will likely produce areas of flash flooding. Rainfall runoff will cause substantial rises on area main stem rivers and river flood warnings are also in effect along the Illinois and Poteau rivers. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Thunderstorm...Heavy Rain...and High Wind Potential. SATURDAY THROUGH TUESDAY...No Hazards. WEDNESDAY...High Wind Potential. EXTENDED DISCUSSION... Widespread showers and thunderstorms, producing heavy rainfall, will be ongoing Friday morning, primarily across southeast Oklahoma and into northwest and west central Arkansas. The heavy rains will continue to lead to an increased threat for flash flooding until the rainfall moves out from west to east late in the day. In addition to the continued flooding threat, strong to severe storms may also occur Friday morning and into the afternoon, with areas on the eastern fringes of the forecast area most at risk. Large hail and damaging winds will be the primary severe weather threats. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
431 PM CDT Thu Mar 23 2023
OKZ062-063-067-068-232215-
Cherokee OK-Delaware OK-Mayes OK-Wagoner OK-
431 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of southwestern
Delaware, southern Mayes, northeastern Wagoner and northern Cherokee
Counties through 515 PM CDT...
At 431 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
south of Chouteau, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Wagoner... Chouteau...
Locust Grove... Salina...
Kansas... Spavinaw...
Oaks... Hoot Owl...
Peggs... Rose...
Spavinaw State Park... Leach...
Chloeta... Twin Oaks...
Sportsmen Acres Community... Mazie...
Snowdale State Park... Murphy...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Oklahoma.
&&
LAT...LON 3651 9494 3616 9475 3616 9480 3613 9480
3593 9534 3613 9544 3617 9544
TIME...MOT...LOC 2131Z 237DEG 46KT 3610 9530
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
450 PM CDT Thu Mar 23 2023
OKZ064>066-232230-
Okmulgee OK-Okfuskee OK-Creek OK-
450 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of southern Creek,
northwestern Okmulgee and northern Okfuskee Counties through 530 PM
CDT...
At 449 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northwest of Paden, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Okmulgee... Bristow...
Okfuskee... Beggs...
Boley... Mounds...
Kellyville... Paden...
Slick... Castle...
Preston... Okmulgee State Park...
Welty... Mason...
This includes Interstate 44 between mile markers 190 and 208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Oklahoma.
&&
LAT...LON 3567 9662 3604 9618 3564 9587 3543 9644
3546 9644 3546 9647 3545 9649 3544 9648
3543 9650 3543 9652 3546 9654 3544 9657
3540 9653 3539 9655 3541 9659 3540 9660
3543 9663
TIME...MOT...LOC 2149Z 237DEG 41KT 3555 9659
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
458 PM CDT Thu Mar 23 2023
ARZ001-232215-
Benton AR-
458 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of north central Benton
County through 515 PM CDT...
At 458 PM CDT, Doppler radar indicated a strong thunderstorm over
Bella Vista, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Bentonville... Bella Vista...
Pea Ridge... Garfield...
Hiwasse... Miller...
Centerton...
This includes Interstate 49 between mile markers 89 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Arkansas.
&&
LAT...LON 3634 9429 3650 9441 3650 9393
TIME...MOT...LOC 2158Z 234DEG 48KT 3649 9428
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
502 PM CDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL MUSKOGEE 35.75N 95.35W
03/23/2023 E0.75 INCH MUSKOGEE OK TRAINED SPOTTER
PEA TO DIME SIZE HAIL WITH STREET FLOODING.
&&Special Weather Statement
National Weather Service Tulsa OK
506 PM CDT Thu Mar 23 2023
OKZ054>056-061-232230-
Osage OK-Rogers OK-Nowata OK-Washington OK-
506 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of northwestern Rogers,
east central Osage, southern Washington and Nowata Counties through
530 PM CDT...
At 505 PM CDT, Doppler radar indicated a strong thunderstorm over
Ochelata, moving northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Bartlesville... Nowata...
Ramona... Ochelata...
Delaware... Avant...
Lenapah... Talala...
New Alluwe... Watova...
Wolco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3671 9543 3663 9543 3641 9603 3660 9615
3697 9563
TIME...MOT...LOC 2205Z 237DEG 54KT 3657 9599
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
517 PM CDT Thu Mar 23 2023
ARZ001-OKZ063-232300-
Benton AR-Delaware OK-
517 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of Benton and eastern
Delaware Counties through 600 PM CDT...
At 517 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
west of Colcord, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Rogers... Bentonville...
Siloam Springs... Jay...
Bella Vista... Pea Ridge...
Gentry... Gravette...
Decatur... West Siloam Springs...
Colcord... Kansas...
Highfill... Springtown...
Northwest Arkansas Regional Air...
Hiwasse...
Maysville... Miller...
Centerton... Dodge...
This includes Interstate 49 between mile markers 81 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma. A Severe Thunderstorm Watch also remains in
effect until 1100 PM CDT for northwestern Arkansas.
&&
LAT...LON 3650 9462 3650 9406 3635 9395 3616 9466
3616 9478 3644 9491 3663 9462
TIME...MOT...LOC 2217Z 238DEG 42KT 3628 9477
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe Tulsa radar (KINX), 98 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
3 flash flood, 1 hail. Local standard time, as filed.
Locally heavy rainfall resulted in widespread flooding in Lavaca.
Portions of Highway 22 were flooded in Barling.
Portions of Plum Street were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084126, 1084967, 1084966, 1084969.